NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 11, 10:12 AM EST, 2 hours 36 minutes earlier. Its key messages:
Area forecast discussion, Mar 11, 10:12 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1112 AM EDT Wed Mar 11 2026
.WHAT HAS CHANGED...
1100 AM Update...
A Tornado Watch has been issued for much of the area until 5 PM.
A round of morning (non-severe) showers/storms continues to lift
through northeast portions of the area. Further southwest,
clearing skies are beginning to move into the forecast area,
which should result in a quick uptick in surface based buoyancy
over the next few hours. Given such, anticipate convection to
the west of the area to continue progressing east into the CWA,
with some additional development further southwest amid gradually
increasing synoptic scale forcing. Given the potential for some
discrete cells, all three hazards are possible - damaging winds,
isolated tornadoes, and hail. PoPs have been updated into the
afternoon.
153 AM Update...
The risk for tornadoes has been increased across the CWA today
per latest SPC outlook.
&&
.KEY MESSAGES...
- 1) Showers and storms return today, with the potential for
strong to severe storms. Precipitation then transitions to
snow or a rain snow mix Thursday behind the departing front.
In addition, gusty winds will take hold behind the front,
particularly across the higher terrain.
- 2) Another low pressure system will move east across the Great Lakes
region for late in the week into the weekend, followed by
another system late in the week into early next week.
&&
.DISCUSSION...
KEY MESSAGE 1...
Active weather returns to the forecast area Wednesday and Wednesday
evening with the forecast area in the warm sector of a low pressure
system moving northeast into Canada, with its associated cold front
and upper trough approaching later in the day and tonight. Some
showers and storms will be possible early today in the unstable
airmass in the warm sector, and some of these could be strong to
severe, with a damaging wind threat with potential for stronger
winds aloft to come to the surface. There is also a threat for
tornadoes particularly as we progress towards the afternoon hours as
the trough/cold front push closer to our area, with shear and SRH
increasing, with increasing potential for rotating supercells. In
addition, large hail is also possible, with strong/long lived
updrafts possible. How much of a threat of severe we have later in
the day with the cold front will largely depend on the coverage of
storms during the day Wednesday, and how much the atmosphere is
worked over. SPC continues to maintain a slight risk across the CWA,
but has increased the tor risk to 5%. WPC continues to maintain the
area in a marginal risk for excessive rainfall, but overall, the
threat of problems is fairly low due to anticipated fast movement of
convection. It would be more an issue in spots that are repetitively
hit by convection and poor drainage areas.
Colder air will filter into the region for Thursday behind the
front, with a transition to a wintry mix, particularly across the
mountains. There is the possibility for some light ice or sleet
accumulation across the mountains, but will hold off on any sort of
headlines at this point, due to uncertainty in coverage/amounts/how
quickly precipitation leaves the area, and how cold surfaces really
are for problems to occur. An sps may be more appropriate for this
situation versus an advisory, but will allow the day shift to
evaluate closer.
KEY MESSAGE 2...
Another low pressure system will move east across the Great Lakes
region Thursday night into Friday. This will create gusty winds
across the area, owing to an increased pressure gradient, and
potentially lead to light precipitation across the far northern
counties, although at this point, just an increase in cloud cover is
anticipated. A brief break in the weather is anticipated for much of
the weekend, before another potent system moves into the area for
Sunday into Monday, with colder air, and the possibility for wintry
weather taking hold on Monday as the system departs to our east.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Isolated to scattered convection has developed this morning.
Expect brief MVFR/IFR conditions in convection, along with gusty
erratic winds up to 40 to 50 mph, and small hail.
A brief decrease in the coverage of convection is possible
after 18Z to 20Z, before showers and storms increase again from
west to east/north to south with the approach of a cold front
this evening and tonight. These additional storms later this
evening and overnight associated with the front will be more
widespread in coverage, possibly in a line of convection with
strong damaging winds, and result in the development of
widespread MVFR and local IFR conditions. General threat period
for the line of storms is north of the Ohio River to the mid
Ohio Valley 21Z to 03Z, and south of the Ohio River 00Z to 06Z.
Strengthening flow aloft will result in a period of LLWS across
much of the area through this morning/early afternoon until
surface flow is able to increase and become gusty again,
generally after 15-18Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and location of showers/storms
early Wednesday, and associated restrictions, may vary from the
forecast. Gusty winds will fluctuate on Wednesday. Timing and
severity of line of storms associated with the cold front may
vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H L H
AFTER 12Z THURSDAY...
IFR conditions in mixed wintry precipitation and low ceilings
early Thursday.
&&
.Climate...
A few record high temperatures were set (R) or tied (T) on
Tuesday, and a few more may be set or tied today.
Obs-Forecast / Record High Temperatures
---------------------------------------
Tue, 3/10 | Wed, 3/11 |
---------------------------------------
CRW | 81R/ 80 (2009) | 82 / 83 (1990) |
HTS | 81R/ 80 (2009) | 83 / 83 (1990) |
CKB | 78 / 79 (1973) | 79 / 78 (1973) |
PKB | 78 / 79 (2009) | 79 / 78 (1990) |
BKW | 74 / 77 (2016) | 77 / 74 (2006) |
EKN | 78T/ 78 (2016) | 79 / 76 (2006) |
---------------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
DISCUSSION...SL/GW
AVIATION...SL
CLIMATE...TRMSpecial weather statement, Mar 11, 11:09 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1209 PM EDT Wed Mar 11 2026
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-034-039-040-515>526-112100-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Flatwoods, Russell, Raceland, Grayson,
Grayson Lake State Park, Carter Caves State Park, Olive Hill,
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park,
New Lexington, Crooksville, Somerset, McConnelsville, Stockport,
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur,
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven,
Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont,
Paden City, Sistersville, Middlebourne, Harts, Alum Creek,
Hamlin, Teays Valley, Hurricane, Charleston, South Charleston,
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville,
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man,
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston,
Clarksburg, Bridgeport, Grafton, Mullens, Oceana, Pineville,
Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia,
Beckley, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State Park,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
1209 PM EDT Wed Mar 11 2026
...GUSTY WINDS THIS AFTERNOON...
Gusty winds of 35 to 40 mph are expected this afternoon, with
isolated gusts in excess of 45 mph possible. Higher wind gusts
could occur within thunderstorms.
These gusty winds will blow around unsecured objects. Use extra
caution when driving this afternoon, especially if operating a high
profile vehicle.
GW